Georgia, 2015

Damaging Wind and Lightning Strike in Georgia, July 7, 2015

July 7, 2015 · NWS CHS · 2 events in 1 county or zone

Isolated thunderstorms developed in the mid afternoon hours along the sea breeze and produced strong, damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Isolated thunderstorms developed in the mid afternoon hours along the sea breeze and produced strong, damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 7, 12:00 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 7, 12:00 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
100 PM EDT TUE JUL 7 2015

.SYNOPSIS...
ATLANTIC HIGH PRESSURE AND AN INLAND TROUGH OF LOW PRESSURE WILL
PREVAIL INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...

FORECAST FOR THIS AFTERNOON REMAINS ON TRACK. THE HRRR SOLUTION
HAS VERIFIED THE BEST THUS FAR...SO EXPECT THAT TO CONTINUE
THROUGH THE AFTERNOON. THIS MEANS THAT SCATTERED DOWNPOURS WITH
ISOLATED THUNDER WILL REMAIN AHEAD OF THE SEABREEZE INTO EARLY
AFTERNOON...BEFORE CONVECTION BECOMES MORE FOCUSED ALONG THE SEA
BREEZE INLAND AND POTENTIALLY ADVECTS BACK OVER COASTAL AREAS
LATE AFTERNOON. TRIMMED HIGH TEMPS SLIGHTLY ALONG I 95 CORRIDOR
WHERE SHOWERS AND SKY COVER HAVE HAD GREATEST COVERAGE THROUGH
MIDDAY. HIGHS IN THE LOWER 90S STILL ANTICIPATED MOST EVERYWHERE
EXCEPT NEAR THE COAST.

DUE TO WEAK SHEAR AND MODERATE INSTABILITY THE CONVECTION SHOULD
BE PULSE-LIKE IN NATURE. THUS...EXPECT A LOW SEVERE RISK...MAINLY
A RESULT OF MESOSCALE BOUNDARY COLLISIONS...WITH DAMAGING WINDS
THE BIGGEST HAZARD.

TONIGHT...LINGERING CONVECTION INLAND EARLY WILL WEAKEN/DISSIPATE
AND EVENTUALLY SHIFT OVER THE ATLANTIC WHERE THE BEST CONVERGENCE
AND INSTABILITY WILL BE. LOW TEMPERATURES WILL BE IN THE LOWER TO
MID 70S...WITH MID TO UPPER 70S ALONG THE COAST.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
UPPER LEVEL RIDGING WILL EXPAND WESTWARD OVER THE REGION ON
WEDNESDAY...BUILD OVERHEAD ON THURSDAY...THEN BECOME CENTERED JUST
WEST OF THE REGION ON FRIDAY. MEANWHILE AT THE SURFACE...HIGH
PRESSURE OVER THE ATLANTIC WILL SLOWLY RETROGRADE TOWARD THE COAST
WITH ITS AXIS EVENTUALLY EXTENDING SOUTH OF THE AREA TOWARD THE END
OF THE WEEK AS A PIEDMONT TROUGH NEARS FROM THE NORTHWEST.

STRENGTHENING SUBSIDENCE/MID-LEVEL CAPPING WILL GENERALLY ACT TO
SUPPRESS CONVECTION...BUT CONSIDERABLE SURFACE-BASED INSTABILITY AND
ENOUGH MOISTURE ADVECTION WILL ALLOW FOR ISOLATED TO MAYBE SCATTERED
SHOWERS AND THUNDERSTORMS...MAINLY EACH AFTERNOON AND EARLY
EVENING...ALONG AND AHEAD OF THE SEA BREEZE. HOWEVER...IT IS VERY
POSSIBLE FOR NO CONVECTION AT ALL BY FRIDAY. AS HEIGHTS ALOFT
RISE...SO WILL TEMPERATURES ACROSS THE AREA. HIGHS WILL GENERALLY BE
IN THE MID TO UPPER 90S EACH AFTERNOON INLAND FROM THE IMMEDIATE
COAST...WITH HEAT INDEX VALUES RISING UPWARDS OF 105-107 IN SOME
SPOTS. LOWS IN THE LOWER TO MID 70S APPEAR REASONABLE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
MEDIUM RANGE GUIDANCE IS GENERALLY IN GOOD AGREEMENT THROUGH THE
LONG TERM PERIOD. STRONG UPPER LEVEL RIDGING WILL REMAIN CENTERED
JUST WEST OF THE REGION ON SATURDAY. THE RIDGE WILL THEN SHIFT
WESTWARD ACROSS THE SOUTHERN PLAINS THROUGH EARLY NEXT WEEK AND
ALLOW A LONG WAVE TROUGH TO EVENTUALLY BECOME ESTABLISHED OVER THE
EASTERN UNITED STATES. AT THE SURFACE...A WEST-EAST ORIENTATED RIDGE
AXIS WILL REMAIN SOUTH OF THE AREA INTO THE WEEKEND...BEFORE
ATLANTIC HIGH PRESSURE CENTERED WELL OFFSHORE BECOMES REESTABLISHED
EARLY NEXT WEEK. MEANWHILE...A TROUGH AXIS WILL LINGER NEAR OR EVEN
OVER THE AREA LATE IN THE WEEKEND INTO EARLY NEXT WEEK.

AS FOR EXPECTED CONDITIONS...IT IS VERY POSSIBLE FOR RAIN-FREE
CONDITIONS TO BE IN PLACE OVER THE WEEKEND...ALTHOUGH THE FORECAST
DOES INDICATE ISOLATED SHOWERS/THUNDERSTORMS IN SOME AREAS AS IS
ALWAYS POSSIBLE THIS TIME WITH THE SEA BREEZE. ISOLATED TO MAYBE
EVEN SCATTERED SHOWERS AND THUNDERSTORMS COULD BE MORE OF A FACTOR
EARLY NEXT WEEK AS THE UPPER TROUGH DEEPENS OVER THE REGION. EXPECT
CONTINUED WARMING INTO SATURDAY...WHICH COULD BE ONE OF THE HOTTEST
DAYS OF THE PERIOD...BEFORE SLIGHTLY DECREASING TEMPERATURES INTO
NEXT WEEK AS HEIGHTS LOWER ALOFT. OVERALL...TEMPERATURES WILL
CERTAINLY REMAIN ABOVE NORMAL AND THE HEAT INDEX COULD BE
PROBLEMATIC WITH INDICES JUST OVER 105 POSSIBLE INTO THE WEEKEND.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS ARE EXPECTED TO PREVAIL AT KCHS AND KSAV THROUGH
12Z WEDNESDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON...MAINLY FOCUSED NEAR THE SEABREEZE.
ALTHOUGH THERE IS STILL SOME UNCERTAINTY IN EXACT
TIMING/COVERAGE...VICINITY THUNDERSTORMS HAVE BEEN ADDED AT BOTH
TERMINALS FROM 17-21Z.

EXTENDED AVIATION OUTLOOK...BRIEF FLIGHT RESTRICTIONS ARE POSSIBLE
IN MAINLY ISOLATED AFTERNOON/EARLY EVENING SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
TODAY AND TONIGHT...ATLANTIC HIGH PRESSURE TO PREVAIL WITH MAINLY SOUTH
TO SOUTHWEST WINDS 10-15 KT AND SEAS 2-3 FT.

WEDNESDAY THROUGH SUNDAY...SOUTH TO SOUTHWEST WINDS WILL PREVAIL
THROUGH THE PERIOD AS THE REGION REMAINS ALONG THE WESTERN PERIPHERY
OF ATLANTIC HIGH PRESSURE. WINDS WILL GENERALLY AVERAGE 10-15
KT...POSSIBLY A BIT HIGHER AT NIGHT WITH WEAK NOCTURNAL SURGING AND
ALONG THE LAND/SEA INTERFACE WITH THE AFTERNOON SEA BREEZE. SEAS
WILL AVERAGE 2-4 FT. BOTH WINDS AND SEAS LOOK TO REMAIN BELOW SMALL
CRAFT ADVISORY THRESHOLDS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...CEB/RJB
SHORT TERM...JAQ
LONG TERM...JAQ
AVIATION...JAQ
MARINE...JAQ/RJB
Hazardous weather outlook, Jul 7, 3:11 AM EST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
411 AM EDT TUE JUL 7 2015

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-080815-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
411 AM EDT TUE JUL 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jul 7, 11:03 AM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1203 PM EDT TUE JUL 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     WATER SPOUT      8 SE CAPERS INLET       32.76N  79.61W
07/07/2015                   AMZ350             SC   LIFEGUARD

            LIFEGUARD REPORTED WATERSPOUT A FEW MILES OFF THE COAST
            OF THE ISLE OF PALMS COUNTY PARK

&&

EVENT NUMBER CHS1500649

TIMTE
Special weather statement, Jul 7, 2:16 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
316 PM EDT TUE JUL 7 2015

GAZ118-119-SCZ047-051-071945-
COASTAL CHATHAM GA-COASTAL CHATHAM GA-INLAND CHATHAM GA-
INLAND CHATHAM GA-INLAND JASPER SC-COASTAL JASPER SC-
316 PM EDT TUE JUL 7 2015

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM AND JASPER
COUNTIES UNTIL 345 PM EDT...

AT 315 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HUTCHINSON ISLAND...OR NEAR SAVANNAH...MOVING SOUTHWEST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SAVANNAH...BELLINGER HILL AREA...GARDEN CITY...THUNDERBOLT...
HUTCHINSON ISLAND...SAVANNAH HISTORIC DISTRICT...WHITEMARSH ISLAND
AND ISLE OF HOPE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3199 8104 3209 8120 3221 8109 3214 8096
      3213 8096 3213 8095 3212 8093
TIME...MOT...LOC 1915Z 029DEG 6KT 3211 8105

JRL

The radar

The Charleston,SC radar (KCLX), 69 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Chatham

When
July 7, 2:23 PM EST to 2:26 PM EST
Where
Chatham County, 0.98 mi NE of Liberty City
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.041, -81.110

Chatham County Emergency Management reported trees and power lines down at the intersection of East Park Avenue and Paulsen Street in Savannah. Also, a tree fell onto a car and was blocking the road at the intersection of Sumter and Mitchell Streets.

Lightning, Chatham

When
July 7, 2:43 PM EST to 2:44 PM EST
Where
Chatham County, 1.36 mi WNW of Savannah
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
32.060, -81.100

The broadcast media reported that lightning struck a residence on Whitaker Street in Savannah. A fire started in the attic but damage was contained. Seven individuals were relocated due to the fire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593596, 593595.